Alert archive / Michigan / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 25, NWS Grand Rapids, MI

June 28, 2021Allegan County, Ottawa County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Jun 28, 2021, 7:46 PM EDT for Allegan County, Ottawa County, Michigan. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 28, 2021, 7:46 PM EDT (23:46 UTC)
Expired
Jun 28, 2021, 8:30 PM EDT
In force
44 min
Issued by
NWS Grand Rapids, MI
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Allegan County, MI, Ottawa County, MI

The radar

The Grand Rapids radar (KGRR), 38 km from the middle of the area, began a volume at 23:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 11.8 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2021-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2021-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -41 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
817 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-41 m²/s²
0-3 km storm-relative helicity
-16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

751 
WUUS53 KGRR 282346
SVRGRR
MIC005-139-290030-
/O.NEW.KGRR.SV.W.0025.210628T2346Z-210629T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Rapids MI
746 PM EDT Mon Jun 28 2021

The National Weather Service in Grand Rapids has issued a

* Severe Thunderstorm Warning for...
  Western Allegan County in southwestern Michigan...
  Ottawa County in southwestern Michigan...

* Until 830 PM EDT.

* At 746 PM EDT, severe thunderstorms were located along a line
  extending from near Holland SP to near Saugatuck to near Fennville,
  moving northeast at 40 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Holland...             Hudsonville...         Zeeland...
  Coopersville...        Fennville...           Saugatuck...
  Beechwood...           Jenison...             Allendale...
  Ganges...              Conklin...             Hamilton...
  Wright...              Douglas...             Lamont...
  Drenthe...             Olive Center...        Glenn...
  Eastmanville...        Marne...               

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4270 8620 4286 8621 4312 8600 4312 8591
      4315 8591 4315 8579 4277 8578 4277 8575
      4242 8611 4253 8624
TIME...MOT...LOC 2346Z 215DEG 33KT 4274 8620 4268 8611 4257 8608 

HAIL...0.75IN
WIND...60MPH
 
$$

JC
2 follow-up statements
274 
WWUS53 KGRR 290003
SVSGRR

Severe Weather Statement
National Weather Service Grand Rapids MI
803 PM EDT Mon Jun 28 2021

MIC005-139-290030-
/O.CON.KGRR.SV.W.0025.000000T0000Z-210629T0030Z/
Allegan MI-Ottawa MI-
803 PM EDT Mon Jun 28 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM EDT
FOR NORTHWESTERN ALLEGAN AND OTTAWA COUNTIES...

At 802 PM EDT, severe thunderstorms were located along a line
extending from near Beechwood to near Zeeland to 8 miles northeast of
Fennville, moving northeast at 40 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Holland...             Hudsonville...         Zeeland...
Coopersville...        Beechwood...           Allendale...
Jenison...             Conklin...             Hamilton...
Wright...              Burnips...             Lamont...
Drenthe...             Bauer...               Grand Valley...
Jamestown...           Vriesland...           Olive Center...
Eastmanville...        Marne...               

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4273 8614 4287 8618 4312 8600 4312 8591
      4315 8591 4315 8579 4277 8578 4277 8575
      4258 8602 4263 8610
TIME...MOT...LOC 0002Z 215DEG 33KT 4284 8610 4278 8601 4267 8598 

HAIL...0.75IN
WIND...60MPH
 
$$

JC
223 
WWUS53 KGRR 290023
SVSGRR

Severe Weather Statement
National Weather Service Grand Rapids MI
823 PM EDT Mon Jun 28 2021

MIC005-139-290032-
/O.EXP.KGRR.SV.W.0025.000000T0000Z-210629T0030Z/
Allegan MI-Ottawa MI-
823 PM EDT Mon Jun 28 2021

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN ALLEGAN AND
OTTAWA COUNTIES WILL EXPIRE AT 830 PM EDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However, gusty
winds are still possible with these thunderstorms.

LAT...LON 4273 8614 4287 8618 4312 8600 4312 8591
      4315 8591 4315 8579 4277 8578 4277 8575
      4258 8602 4263 8610
TIME...MOT...LOC 0022Z 215DEG 33KT 4294 8600 4288 8591 4277 8588 

$$

JC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 3:39 PM EDT, 4 hours 7 minutes earlier.

Area forecast discussion, Jun 28, 3:39 PM EDT, 4 hours 7 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
339 PM EDT Mon Jun 28 2021

LATEST UPDATE...
Synopsis/Discussion/Marine

.SYNOPSIS...
Issued at 339 PM EDT Mon Jun 28 2021

- Thunderstorm threats both Today and again on Tuesday

- Upper trough in place mid week to cooler weather with showers

- Warmer and drier into the Sunday and Monday time frame

&&

.DISCUSSION...(This evening through next Monday)
Issued at 339 PM EDT Mon Jun 28 2021

- Thunderstorm threats both Today and again on Tuesday

The threat for strong to severe thunderstorms exist both this
afternoon and evening and again Tuesday afternoon and evening. A
warm front has nudged northward to near I-96 this afternoon and
showers and storms will be fairly prevalent near and south of it
through 1000pm. Deep layer shear is marginal for severe weather,
but instability has built to solid levels into the 2,000 to
3,000 J/KG range. Damaging winds associated with wet microbursts
would be the most likely chance at severe weather this afternoon
and evening.

Pattern remains relatively close to the same on Tuesday with the
forecast area in the warm sector between a weak warm front to the
north and a weak cold front to the west. Instability will be
similar, but the difference on Tuesday will be a stronger mid
level wind up towards 50 knots. Shear will be a bit better and
storm organization will be better as well. A better chance at some
damaging winds tomorrow afternoon and evening.

Same air mass is in place so locally heavy rain is possible. It
will not be widespread enough to significantly affect the rivers,
but we could certainly be looking at Flood Advisories both today
and tomorrow.

- Upper trough in place mid week to cooler weather with showers

The pattern shifts into the middle of the week as an upper trough
moves our direction and pivots overhead from the Northern Plains.
We will turn a bit more showery into Wednesday and Thursday. The
upper trough moves through Thursday and Thursday night. Friday and
Saturday we begin to dry out with the trough moving east and north
flow setting up.

- Warmer and drier into the Sunday and Monday time frame

Late in the weekend and into early next week the western ridge
makes a run at the Great Lakes, losing much of its amplitude. We
should be dry Sunday into Monday and turning warmer. 850mb
temperatures support very warm conditions trending towards +21C
into Monday. This would support highs trending to around 90F.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 137 PM EDT Mon Jun 28 2021

Our main concerns with the 18z forecasts are initially storm
potential this afternoon/evening, and then fog/stratus overnight.

A few showers have already developed down along I-94 as of 1730z.
We expect additional development through the afternoon, with the
showers growing into thunderstorms soon. It may take a little long
for KGRR and KMKG being further north away from the warm front.
KMKG has a good chance of not even seeing a storm with the
stabilizing influence of Lake Michigan and an onshore wind. The
storm potential will linger until 23-00z, with the best chance and
tempo group roughly from 19-23z. IFR conditions are likely under
any shower/storm, and have indicated this in the tempo group.

There does look to be a chance of some fog and stratus tonight
with lighter winds at the surface and a moist boundary layer. KMKG
may have both with a flow off of the lake. We can not rule out a
few showers overnight with another possible wave moving through.

The fog/stratus will dissipate by mid Tuesday morning. Showers and
storms will be possible/likely again Tuesday afternoon. Those
should be after the end of this forecast period however.

&&

.MARINE...
Issued at 339 PM EDT Mon Jun 28 2021

Main concern over the course of the next two days will be marine
dense fog. Higher dew point air will advect out over Lake Michigan
tonight into Tuesday. Confidence is not high enough to roll with a
marine dense fog advisory at this time. We will be monitoring
webcams along the lakeshore.

Conditions are expected to remain below Small Craft and Beach
Hazards Advisory criteria for the next several days at least. We
will be in a typical southwest flow for summer over the next
couple of days. Winds will be southwest at 5 to 15 knots, with
some potential for gusts to 20 knots at times. Nothing that will
push waves anywhere close to 4 feet though. Waves are actually
forecast to be 2 feet or less through Wednesday.

Winds shift to the northwest behind a cold front for the Wednesday
and Thursday time frame, but it does not appear that they will be
strong enough to reach criteria for SCA/BHS.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...None.
&&

SYNOPSIS...Duke
DISCUSSION...Duke
AVIATION...NJJ
MARINE...Duke
Hazardous weather outlook, Jun 28, 1:17 PM EDT, 6 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
117 PM EDT Mon Jun 28 2021

MIZ037>040-043>046-050>052-056>059-064>067-071>074-290845-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
117 PM EDT Mon Jun 28 2021

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are expected this afternoon and evening
between roughly 200pm and 1000pm. All storms today will contain
locally heavy rain and lightning, with the strongest storms capable
of producing damaging wind gusts and small hail. The possibility of
flooding exists where any rainfall occurs today given the saturated
soils.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A chance of severe thunderstorms exists Tuesday afternoon and
evening as well. Damaging winds are the primary severe hazard. Where
the storms persist...excessive rain will be possible...which could
lead to an increase/return of the small stream and urban flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-290845-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
117 PM EDT Mon Jun 28 2021

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...This Afternoon and Tonight

Isolated thunderstorms with gusty winds will be possible. Patchy
dense fog could occur as well early.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms will be possible into Tuesday night. Cloud to water
lightning strikes and gusty winds are the main forecasted hazard.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jun 28, 4:00 PM EDT, 3 hours 46 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
400 PM EDT Mon Jun 28 2021

MIZ057-058-282030-
Ionia-Kent-
400 PM EDT Mon Jun 28 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN KENT AND WEST
CENTRAL IONIA COUNTIES...

At 400 PM EDT, a thunderstorm was located 6 miles southwest of
Lowell, or near the Grand Rapids Airport, moving northeast at 20 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Lowell...              Ada...                 Murray Lake...
Alto...                Cascade...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4305 8546 4304 8517 4284 8531 4288 8554
TIME...MOT...LOC 1959Z 212DEG 17KT 4288 8546

CAS

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 4:00 PM EDTSpecial Weather StatementGRRKent30 min
Jun 28, 6:53 PM EDTSpecial Marine WarningGRR67 min
Jun 28, 7:26 PM EDTSevere Thunderstorm WarningGRRIngham35 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.